Hail, Elkhart
- When
- May 24, 4:13 PM EST to 4:14 PM EST
- Where
- Elkhart County, 1.7 mi WNW of Elkhart
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.690, -86.000
An upper level system interacted with an unstable environment, causing the development of thunderstorms. High precipitable water values and training of several thunderstorms cause a narrow swath of intense rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
An upper level system interacted with an unstable environment, causing the development of thunderstorms. High precipitable water values and training of several thunderstorms cause a narrow swath of intense rainfall. This subsequently caused rapid water rises in rural and urban areas, resulting in numerous road closures as well as some rescues from stranded vehicles. Portions of Allen and Adams county were impacted the greatest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 24, 2:07 PM EST, 2 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 307 PM EDT Wed May 24 2017 .SYNOPSIS... Issued at 306 PM EDT Wed May 24 2017 Showers and isolated thunderstorms are expected late this afternoon into tonight. Some areas could see more than an inch of rain, which could lead to flooding in already saturated agricultural areas and along rivers. Thursday will feature cloudy and cool conditions with lingering chances for rain showers. Lows tonight will drop into the 50s, with highs tomorrow only recovering into the 60s. Warmer temperatures and periodic low chances for rain showers then Friday into the holiday weekend. && .SHORT TERM...(This Evening through Thursday Night) Issued at 306 PM EDT Wed May 24 2017 Continued expansion of showers/storms can be expected this afternoon/early evening as forcing and deep moisture transport (associated with shortwave and strong left exit jet support) lift northeast into the Ohio Valley on the eastern fringe of an unseasonably deep upper low dropping southeast through Missouri. Locally heavy rainfall and better chances for thunderstorms will be confined to our ne IN/nw OH counties where low level front strengthens and nearly 1000 j/kg of SBCAPE resides. Lacking shear/flow and meager lapse rates should preclude much of a severe threat. The bigger concern will be the potential for localized heavy rain/flooding, especially near the I-69 corridor. The aforementioned shortwave/jet will help re-focus the main circulation center to near Cincinnati by later tonight...then gradually broadening east towards the Mid-Atlantic/Appalachians Thursday into Thursday night. Developing TROWAL/deformation forcing on the northern fringe will keep periods of rain in the forecast into tonight. The strongest forcing will continue to focus into ne IN/nw OH where highest PoPs/QPF were retained. Waning diurnal instability should bring down the intensity in showers with little in the way of embedded thunder anticipated mid evening into the overnight. This will also lead to some constriction/narrowing of the banding in our area with heavier rainfall more likely to focus off the sse (more across east-central/se IN) near main vort center. Thursday will feature cool/cloudy northerly flow on the backside of the increasingly stacked low. There may also be enough lingering deformation/moisture and some diurnal heating to generate additional showers mainly along/east of I-69 during the day. Brief ridging through the column then brings fair wx Thursday night into Friday morning. && .LONG TERM...(Friday through Wednesday) Issued at 306 PM EDT Wed May 24 2017 A brief transition to a flatter/more zonal flow pattern is expected Friday into Saturday. A small scale/convectively aided perturbation embedded in this flow (near a developing instability axis) will be the main feature to watch for a period of rain/thunder later Friday into early Saturday. The compact/low amplitude nature of this feature is reeking havoc on models with confidence in timing/track of associated precipitation below normal at this forecast range. As a result will continue to accept blended chance PoPs. Mainly dry and warmer otherwise. The next/more pronounced shortwave in strengthening west-southwest flow may bring another convective complex through the local area Saturday night/early Sunday as an upper trough amplifies into the Upper Midwest. Good surge of moisture/MUCAPE embedded in this strengthening southwest flow may present a heavy rain/severe weather threat as frontal boundary briefly lifts back in. Upper troughing then becomes better established into the Great Lakes region Sunday into next week resulting in cooler temperatures and periodic chances for showers (mainly diurnally driven) as additional shortwave energy pivots through. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 151 PM EDT Wed May 24 2017 VFR conditions for the first part of the TAF Period, then a gradual decline to MVFR/IFR as precipitation moves in. Expect showers and perhaps a few thunderstorms at KSBN this afternoon before more substantial rain moves in after 21Z. Did not feel confident including VCTS in the TAF yet...but will monitor closely as things develop. Otherwise, expect a period of more steady rain this evening and continuing into the overnight hours. Kept things low-end MVFR overnight for now at KSBN, but will need to watch for ceiling heights just below 1000 feet late tonight into Thu morning. Otherwise, the broader shield of precipitation is lifting northward as of 18Z, and should impact KFWA no later than about 19Z. A few thunderstorms have already been observed far to the north and east of the airport, so have included a mention in the TAFS. With more substantial moisture arriving, expect conditions will deteriorate to IFR shortly after midnight. Visibility in the more moderate rain to our south has ranged from 2-4SM, so have KFWA dropping to around 3SM. Scattered shower activity will be possible later Thu AM, and will continue through Thu afternoon with a gradual improvement in ceilings/visibility. && .MARINE... Issued at 1150 AM EDT Wed May 24 2017 Waves of 3 to 4 feet will approach the shore at a 60 to 90 degree angle by late this afternoon as they build to around 5 feet. Wave periods will gradually lengthen to 5 to 6 seconds. These conditions are supportive of strong rip current development within sandbars, and strong structural currents near piers and breakwalls. Furthermore, water temperatures are in the 50's, which can lead to hypothermia. People visiting the beaches of Lake Michigan today should stay out of the water. Issued a small craft advisory and a beach hazards statement for the dangerous conditions. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...Beach Hazards Statement through Thursday morning for INZ003. MI...Beach Hazards Statement through Thursday morning for MIZ077. OH...NONE. LM...Small Craft Advisory until noon EDT Thursday for LMZ043-046. && SYNOPSIS...Steinwedel SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...MCD MARINE...MCD Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 313 PM EDT Wed May 24 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-251915- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 313 PM EDT Wed May 24 2017 /213 PM CDT Wed May 24 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...This afternoon and Tonight Scattered thunderstorms are expected this afternoon into early this evening. The storms are not expected to become severe, but locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for thunderstorms Friday night and Saturday night. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-251915- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 313 PM EDT Wed May 24 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight There is a small craft advisory in effect into tonight. There is a chance for isolated thunderstorms this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Conditions will likely be hazardous for small craft on Thursday. There is a chance of thunderstorms Saturday night. The storms are not expected to become severe. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
Special Weather Statement
National Weather Service Northern Indiana
233 PM EDT WED MAY 24 2017
INZ018-025>027-241915-
Huntington-Adams-Allen-Wells-
233 PM EDT WED MAY 24 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ALLEN...NORTHEASTERN
HUNTINGTON...NORTHEASTERN WELLS AND NORTHWESTERN ADAMS COUNTIES...
At 232 PM EDT, strong thunderstorms were clustered near Ossian,
moving northwest at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Fort Wayne, New Haven, Ossian, Huntertown, Woodburn, Monroeville,
Aboite, Leo-cedarville, Middletown, Roanoke, Preble, Zanesville,
Yoder, Edgerton In Allen County, Zulu, Tocsin, Arcola, Kingsland,
Rolling Hills and Townley.
This includes the following highways...
INTERSTATE 469 between MILE MARKERs 0 and 30.
INTERSTATE 69 IN INDIANA between MILE MARKERs 292 and 320.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4094 8545 4101 8540 4101 8534 4108 8534
4127 8519 4127 8514 4113 8480 4104 8480
4077 8506
TIME...MOT...LOC 1832Z 115DEG 25KT 4093 8510
HEIDELBERGERSpecial Weather Statement
National Weather Service Northern Indiana
251 PM EDT WED MAY 24 2017
INZ009-018-OHZ001-004-015-241930-
Allen-De Kalb-Defiance-Williams-Paulding-
251 PM EDT WED MAY 24 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ALLEN...
EASTERN DE KALB...NORTHWESTERN DEFIANCE...NORTHWESTERN PAULDING AND
SOUTHWESTERN WILLIAMS COUNTIES...
At 251 PM EDT, strong thunderstorms were clustered near Hicksville,
moving northwest at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bryan, Hicksville, Butler, Edgerton, Antwerp, St. Joe, Edgerton In
Williams County, Concord, Farmer, Newville, Ney, Cecil, Blakeslee,
Williams Center, Melbern, The Bend, Spencerville In Dekalb County,
Artic, Saint Joe and Mark Center.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4112 8465 4126 8499 4153 8481 4154 8481
4155 8480 4141 8441
TIME...MOT...LOC 1851Z 116DEG 18KT 4127 8468
HEIDELBERGERSpecial Weather Statement National Weather Service Northern Indiana 343 PM EDT WED MAY 24 2017 INZ006-008-242030- Lagrange-Noble- 343 PM EDT WED MAY 24 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NOBLE AND LAGRANGE COUNTIES... At 342 PM EDT, a strong thunderstorm was located near Rome City, or 8 miles southeast of Lagrange, moving west at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Lagrange, Topeka, Wolcottville, Shipshewana, Honeyville, Stroh, Indianola, Brushy Prairie, Woodruff, Elmira, Big Long Lake, Eddy, Adams Lake, Oliver Lake, Plato and Emma. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4166 8519 4151 8519 4151 8562 4170 8561 TIME...MOT...LOC 1942Z 090DEG 15KT 4157 8529 HEIDELBERGER
Special Weather Statement National Weather Service Northern Indiana 413 PM EDT WED MAY 24 2017 INZ005-006-MIZ079-242045- Lagrange-Elkhart-St. Joseph- 413 PM EDT WED MAY 24 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ELKHART... NORTHWESTERN LAGRANGE AND SOUTHWESTERN ST. JOSEPH COUNTIES... At 413 PM EDT, a strong thunderstorm was located near White Pigeon, or 8 miles southwest of Sturgis, moving west at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Middlebury, White Pigeon, Scott and Shipshewana. This includes INTERSTATE 80 IN INDIANA between MILE MARKERs 104 and 118. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4178 8547 4169 8548 4168 8574 4180 8575 TIME...MOT...LOC 2013Z 093DEG 14KT 4174 8557 HEIDELBERGER
Special Weather Statement National Weather Service Northern Indiana 444 PM EDT WED MAY 24 2017 INZ005-MIZ078-079-242130- Elkhart-St. Joseph-Cass- 444 PM EDT WED MAY 24 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ELKHART... SOUTHEASTERN CASS AND SOUTHWESTERN ST. JOSEPH COUNTIES... At 443 PM EDT, strong thunderstorms were clustered near Middlebury, or 11 miles northeast of Dunlap, moving west at 20 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Elkhart, Goshen, Dunlap, Simonton Lake, Middlebury, Bristol, Union, Mottville, Calvin Center, Adamsville, Juno Lake, Jimtown, Shavehead Lake and Eagle Lake. This includes INTERSTATE 80 IN INDIANA between MILE MARKERs 88 and 107. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4183 8568 4161 8567 4159 8603 4186 8606 TIME...MOT...LOC 2043Z 088DEG 18KT 4172 8574 HEIDELBERGER
Special Weather Statement National Weather Service Northern Indiana 506 PM EDT WED MAY 24 2017 INZ004-005-242145- St. Joseph-Elkhart- 506 PM EDT WED MAY 24 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART AND NORTHEASTERN ST. JOSEPH COUNTIES... At 506 PM EDT, a strong thunderstorm was located over Osceola, or near Elkhart, moving west at 20 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... South Bend, Elkhart, Mishawaka, Georgetown, Granger, Gulivoire Park, Osceola, Roseland and Indian Village. This includes INTERSTATE 80 IN INDIANA between MILE MARKERs 72 and 89. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4176 8602 4164 8601 4161 8635 4176 8635 TIME...MOT...LOC 2106Z 094DEG 18KT 4169 8604 HEIDELBERGER
The Northern Indiana radar (KIWX), 45 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
Local media reported several roads within the city of Fort Wayne, New Haven and some rural locations southeast of Fort Wayne had several inches of flowing water over the roads. A few rescues by motorists stranded in high water in Fort Wayne. No injuries were reported.
A report of a high water rescue was received in the town of Pleasant Mills. Two people were pulled from a submerged vehicle near the intersection of County Road 225 North and Piqua Road and transported to a local hospital. No further information was available.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704474, 703539, 703542.